Texas, 2005

Tornadoes and Flash Flood in Texas, May 31, 2005

May 31, 2005 · NWS SJT · 50 events in 14 counties and zones

A severe weather episode broke out across much of west central Texas on the evening of the 31st when a strong upper level disturbance over New Mexico moved out across the south plains of Texas. Although numerous severe thunderstorms occurred, there were two long lasting supercell thunderstorms that moved across portions of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$698,000
Crop damage
$20,000
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A severe weather episode broke out across much of west central Texas on the evening of the 31st when a strong upper level disturbance over New Mexico moved out across the south plains of Texas. Although numerous severe thunderstorms occurred, there were two long lasting supercell thunderstorms that moved across portions of West Central Texas. One storm developed over Mitchell County. The storm then split and the south moving storm moved across northeast Sterling County, western Coke County, eastern Tom Green County and into Menard County. This storm produced several tornadoes along its path along with numerous hail reports greater that golf ball size throughout its lifetime. Another supercell developed over Knox County then moved south across Haskell, Jones and Taylor counties before dissipating in central Taylor County. Although no tornadoes were reported with this storm, a few funnel clouds were spotted just to the north of Abilene and near Dyess Airforce Base. This storm also produced very large hail greater than golf balls along its entire path. A bow echo also moved across Haskell and Throckmorton Counties producing 60 to 70 mph winds. Also of note, the town of Robert Lee was struck three times by severe thunderstorms. The last severe thunderstorm produced softball size hail and winds to 87 mph. This severe weather episode also carried over into the first of June across the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 2:35 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, May 31, 2:35 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT TUE MAY 31 2005

.SHORT TERM...
WEST CENTRAL TEXAS IN SEVERE WEATHER OUTLOOK DAY 1 WITH MODERATE
RISK OF SEVERE STORMS TODAY. WILL NEED SPOTTER ACTIVATION THIS
AFTERNOON OR EVENING. BECOMING UNSTABLE THIS AFTERNOON WITH CAPES
CLOSE TO 3000 J/KG. STORMS HAVE DEVELOPED OVER THE TX
PANHANDLE AND NORTHEAST NEW MEXICO WITH SURFACE HEATING AND STRONG
SHORTWAVE MOVES OVER.

FIRST...MAY SEE SOME EARLY SEVERE STORMS TO DEVELOP LATE THIS
AFTERNOON IN UNSTABLE AIR...PERHAPS ALONG TSTM OUTFLOW BOUNDARY IN
CONCHO VALLEY AND NORTHERN PERMIAN BASIN.

SECOND...EXPECT MCS (A COMPLEX OF STORMS) CURRENTLY
DEVELOPING IN TX PANHANDLE...TO MOVE SOUTHEAST...AS A SQUALL LINE
LATER THIS EVENING...WITH NORTHWEST FLOW ALOFT...AND SOUTHEAST
WINDS FEEDING THE MCS IN THE LOW LEVELS. MIDLAND RADAR LOOP
INDICATED A POSSIBLE LOW PRESSURE REGION DEVELOPING SOUTH OF
MIDLAND...ENHANCING LOW LEVEL CONVERGENCE TO THEIR NORTH. SPC HAS
SENT OUT MESOSCALE DISCUSSION 1089...WITH ADDITIONAL DETAILS.
WILL HAVE SEVERE MENTION IN ZONES TONIGHT.

LOCALLY HEAVY RAIN ALSO POSSIBLE IN MCS TONIGHT. ON THE LINE BETWEEN
ISSUANCE/NON ISSUANCE OF FLASH FLOOD WATCH. AREAS SOUTH OF A BIG
LAKE...SAN ANGELO...BROWNWOOD LINE HAD 1 TO 3 INCHES OF RAINFALL
LAST WEEK (LOCALLY SOME AREAS 5-6)...AND ARE STILL MOIST. BIG
COUNTRY HAD MUCH LESS. GIVEN THE SPEED OF MCS OVERNIGHT... PERHAPS
IN THE 30 MPH RANGE AND THUS LIMITED TIME OF RAINFALL
DURATION...WILL HOLD OFF ON FLASH FLOOD WATCH...HOWEVER WILL
MENTION LOCALLY HEAVY RAINFALL IN ZONES. LOOKING FOR A LOT OF
AREAS TO SEE .25 TO .50 WITH ISOLATED 1 TO 2 INCHES.

.LONG TERM...
MAY SEE A FEW THUNDERSTORMS LINGERING OVER EASTERN
SECTION MID MORNING TOMORROW. ATMOSPHERE REMAINS MOIST AND
SOMEWHAT UNSTABLE INTO NEXT WEEK WITH DRYLINE REMAINING WEST OF THE
REGION. BEST CHANCE OF STORMS LATE THURSDAY NIGHT INTO FRIDAY AS
SHORTWAVE FROM SOUTHWEST MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      62  82  67  89 /  80  20  20  20
SAN ANGELO   65  85  68  92 /  70  20  20  20
JUNCTION     67  88  68  91 /  70  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04
Hazardous weather outlook, May 31, 10:26 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1126 AM CDT TUE MAY 31 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-011626-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
1126 AM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY
...WEST CENTRAL TEXAS UPGRADED TO MODERATE RISK THIS AFTERNOON AND
TONIGHT...
A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON. AS TEMPERATURES CLIMB WELL INTO
THE 80S THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG SEVERAL LEFT OVER OUTFLOW BOUNDARIES FROM THIS MORNINGS
STORMS. ANY STORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL OF
QUICKLY REACHING SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. IN ADDITION...THERE IS SUFFICIENT WIND
SHEAR THROUGH THE ATMOSPHERE TO ALLOW FOR THE DEVELOPMENT OF A FEW
ISOLATED TORNADOES...ESPECIALLY WITH THOSE STORMS THAT CAN TRACK ALONG
ONE OF THE OUTFLOW BOUNDARIES FOR AN EXTENDED LENGTH OF TIME.

OTHER SEVERE STORMS WILL LIKELY DEVELOP WELL TO THE NORTHWEST
NEAR THE TEXAS NEW MEXICO BORDER LATE THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO MOVE QUICKLY SOUTHEAST...REACHING WEST CENTRAL
TEXAS TOWARDS MIDNIGHT. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH WILL BE LIKELY WITH THIS COMPLEX OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY. ALTHOUGH THE
COMPLEX OF STORMS EXPECTED TONIGHT WILL STABILIZES THE AIR MASS
SOMEWHAT...THE INSTABILITY SHOULD INCREASE AGAIN BY WEDNESDAY
AFTERNOON. A FEW SEVERE STORMS MAY REDEVELOP DURING THE LATE
AFTERNOON...FOCUSING AGAIN ALONG ANY OUTFLOW BOUNDARIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.

07

In the hours before

Special weather statement, May 31, 6:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
740 PM CDT TUE MAY 31 2005

TXZ064-065-010130-

COKE TX-STERLING TX-
740 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR NORTHERN
STERLING AND NORTHWEST COKE COUNTIES...

AT 737 PM CDT...A SEVERE THUNDERSTORM WAS DEVELOPING BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 27 MILES WEST OF SILVER...OR ABOUT 21
MILES EAST OF BIG SPRING...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORM WILL BE NEAR...  SILVER AT 830 PM CDT...

THIS THUNDERSTORM WILL CONTINUE TO STRENGTHEN AND MOVE SOUTHEAST
OVER THE NEXT HOUR. PERSONS IN NORTHERN STERLING AND NORTHWESTERN
COKE COUNTY SHOULD CONTINUE TO MONITOR FOR WARNINGS OVER THE NEXT
HOUR.
Special weather statement, May 31, 6:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 PM CDT TUE MAY 31 2005

TXZ049-054-098-099-113-114-127-128-010201-
CALLAHAN TX-FISHER TX-HASKELL TX-JONES TX-NOLAN TX-SHACKELFORD TX-
TAYLOR TX-THROCKMORTON TX-
746 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM FOR HASKELL AND
NORTHERN JONES COUNTIES...

AT 750 PM A SEVERE THUNDERSTORM WAS LOCATED OVER STONEWALL COUNTY
JUST WEST OF ASPERMONT...MOVING EAST AT 20 MPH. THIS STORM WILL
CONTINUE TO MOVE EASTWARD INTO HASKELL COUNTY BETWEEN 830 PM AND 900
PM. THE STORM MAY GRADUALLY TURN TOWARD THE SOUTHEAST AND MOVE TOWARD
STAMFORD.

IN ADDITION...A COMPLEX OF STRONG TO SEVERE STORMS WILL MOVE
SOUTHEAST INTO HASKELL AND NORTHWESTERN JONES COUNTIES AFTER 900 PM.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, May 31, 7:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 PM CDT TUE MAY 31 2005

TXZ049-054-010200-

FISHER TX-NOLAN TX-
812 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT FOR FISHER
AND NOLAN COUNTIES...

AT 808 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES WEST OF CHAMPION...OR ABOUT
OVER COLORADO CITY...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...  WASTELLA...CHAMPION AT 825 PM CDT...  ROSCOE AT 835
PM CDT...  SWEETWATER AT 850 PM CDT...

PERSONS IN NOLAN AND FISHER COUNTIES SHOULD MONITOR THE LATEST
INFORMATION FOR POSSIBLE WARNINGS.

The radar

The San Angelo radar (KSJT), 17 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

35 hail, 8 thunderstorm wind, 6 tornado, 1 flash flood. Local standard time, as filed.

Hail, Sterling

When
May 31, 7:30 PM CST
Where
Sterling County, 17 mi N of Sterling City
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.367, -100.317

Tornado, Sterling

When
May 31, 7:35 PM CST to 7:36 PM CST
Where
Sterling County, 13 mi NNE of Sterling City
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
31.400, -100.283

Tornado was seen from Coke County looking west with no damage noted.

Tornado, Sterling

When
May 31, 7:48 PM CST to 7:52 PM CST
Where
Sterling County, 7 mi SE of Sterling City
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.400, -99.800

An off duty NWS employee was able to capture this tornado on video using a zoom lens.

Hail, Jones

When
May 31, 8:01 PM CST to 8:05 PM CST
Where
Jones County, Hamlin
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -100.617

Hail, Coke

When
May 31, 8:08 PM CST
Where
Coke County, Edith
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.417, -100.367

Hail, Fisher

When
May 31, 8:14 PM CST
Where
Fisher County, 11 mi SW of Roby
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.400, -99.500

Hail, Jones

When
May 31, 8:15 PM CST to 8:20 PM CST
Where
Jones County, Neinda
Measured
1.75 in hail
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
31.400, -100.350

Hail covered the ground.

Thunderstorm Wind, Haskell

When
May 31, 8:19 PM CST
Where
Haskell County, Rochester
Measured
61 kt (70 mph) measured gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -99.733

Hail, Jones

When
May 31, 8:25 PM CST
Where
Jones County, 4 mi W of Anson
Measured
2.5 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -99.900

The hail busted out car windows just to the west of Anson.

Thunderstorm Wind, Haskell

When
May 31, 8:32 PM CST
Where
Haskell County, 10 mi N of Rule
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.233, -100.167

Hail, Fisher

When
May 31, 8:49 PM CST
Where
Fisher County, 6 mi E of Longworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.267, -100.200

Hail, Jones

When
May 31, 8:49 PM CST
Where
Jones County, 5 mi W of Hawley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -100.500

Thunderstorm Wind, Throckmorton

When
May 31, 8:50 PM CST
Where
Throckmorton County, 10 mi W of Throckmorton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -100.500

Hail, Coke

When
May 31, 8:50 PM CST
Where
Coke County, 2 mi W of Sanco
Measured
2.5 in hail
Property damage
$8,000
Reported by
STORM CHASER
Coordinates
31.900, -100.483

The hail damaged vehicles.

Hail, Jones

When
May 31, 8:54 PM CST to 9:00 PM CST
Where
Jones County, 4 mi E of Noodle
Measured
2.75 in hail
Property damage
$15,000
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
31.900, -100.483

The hail damaged roofs on homes and shredded wheat crops.

Hail, Coke

When
May 31, 9:05 PM CST to 9:10 PM CST
Where
Coke County, 8 mi WNW of Robert Lee
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.750, -99.867

Thunderstorm Wind, Tom Green

When
May 31, 9:08 PM CST
Where
Tom Green County, 10 mi N of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
30.850, -100.050

Thunderstorm Wind, Throckmorton

When
May 31, 9:10 PM CST
Where
Throckmorton County, 1 mi N of Throckmorton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
31.683, -100.333

A mobile home was totaled when it was ripped by thunderstorm winds.

Hail, Tom Green

When
May 31, 9:13 PM CST to 9:15 PM CST
Where
Tom Green County, 3 mi N of San Angelo
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.500, -99.667

A supercell thunderstorm that started just to the north of Sterling County around 830 PM CDT moved to the southeast and was beginning to enter the northern portions of San Angelo.

Hail, Taylor

When
May 31, 9:19 PM CST to 9:40 PM CST
Where
Taylor County, Tye
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.600, -100.183

Hail from a supercell thunderstorm fell on the community of Tye for several minutes.

Hail, Coke

When
May 31, 9:21 PM CST
Where
Coke County, Robert Lee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -99.583

The third severe thunderstorm to affect Robert Lee this day dropped quarter size hail.

Hail, Coke

When
May 31, 9:21 PM CST
Where
Coke County, 6 mi W of Robert Lee
Measured
2.5 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.933, -100.100

Hail, Tom Green

When
May 31, 9:23 PM CST to 9:25 PM CST
Where
Tom Green County, 2 mi NNE of San Angelo
Measured
2.75 in hail
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
31.767, -100.917

Large hail up to baseball size cut a swath from the northeast sections of San Angelo to the east side of San Angelo. This hail was from the main supercell that barely missed the downtown area of San Angelo.

Hail, Taylor

When
May 31, 9:24 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.900, -100.483

Hail, Tom Green

When
May 31, 9:27 PM CST to 9:28 PM CST
Where
Tom Green County, 1 mi SE of San Angelo
Measured
2.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.083, -101.000

This is a continuation of the large hail swath from the super cell thunderstorm moving just to the east of San Angelo. These reports were from just north of the Goodfellow Airforce Base.

Hail, Taylor

When
May 31, 9:32 PM CST
Where
Taylor County, Tye
Measured
2.5 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
32.000, -100.917

The large hail at Tye maxed out in size at this time. Damage consisted mostly of dents on cars.

Hail, Taylor

When
May 31, 9:32 PM CST
Where
Taylor County, 5 mi SW of Abilene
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.883, -100.133

This a continuation of hail from the supercell thunderstorm just to the west of Abilene. The storm is had weakened at this time.

Tornado, Tom Green

When
May 31, 9:32 PM CST to 9:37 PM CST
Where
Tom Green County, 6 mi SE of San Angelo
Rating
F1
Path length
2 mi
Path width
0.2 yd
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
31.900, -100.600

As the supercell thunderstorm started to move just to the east of San Angelo, it became better organized and was able to produce a tornado just off of loop 306 southeast of San Angelo. Two mobile homes were damaged, and two grain elevators received substantial damage.

Tornado, Tom Green

When
May 31, 9:37 PM CST to 9:42 PM CST
Where
Tom Green County, 10 mi SE of San Angelo
Rating
F1
Path length
2 mi
Path width
0.5 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
32.633, -100.517

Just after the first tornado dissipated another tornado developed developed just to the south southeast of where the first tornado dissipated. Some damage was noted to homes, telephone poles and signs.

Hail, Tom Green

When
May 31, 9:41 PM CST to 9:50 PM CST
Where
Tom Green County, 3 mi NE of Wall
Measured
2.75 in hail
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
32.800, -100.100

The hail shaft with the supercell thunderstorm was producing damaging hail near the Wall community.

Hail, Nolan

When
May 31, 9:48 PM CST
Where
Nolan County, Champion
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.317, -99.867

Hail, Tom Green

When
May 31, 9:49 PM CST
Where
Tom Green County, 5 mi SE of San Angelo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.750, -99.950

Hail, Tom Green

When
May 31, 9:50 PM CST to 11:00 PM CST
Where
Tom Green County, 20 mi SE of San Angelo
Measured
4 in hail
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
32.600, -99.983

Hail greater than golfball size and as large as Grapefruit fell on a ranch house for over an hour. Two different severe thunderstorm cores moved over the same location and caused the continuous hail. The ranch house received significant damage.

Thunderstorm Wind, Callahan

When
May 31, 9:54 PM CST
Where
Callahan County, Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -99.900

Hail, Tom Green

When
May 31, 9:57 PM CST
Where
Tom Green County, 7 mi SE of San Angelo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.650, -100.250

Flash Flood, Taylor

When
May 31, 9:57 PM CST to 10:57 PM CST
Where
Taylor County, Abilene
Reported by
AMATEUR RADIO
Coordinates
32.617, -99.917

Significant street flooding was reported in Abilene.

Tornado, Tom Green

When
May 31, 10:10 PM CST to 10:16 PM CST
Where
Tom Green County, 22 mi SE of San Angelo
Rating
F0
Path length
1 mi
Path width
0.3 yd
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
32.000, -100.567

The supercell thunderstorm re-organized well to the southeast of San Angelo over ranchland in southern Tom Green County. After a probing investigation by Weather Service employees, a rancher reported another tornado track. Damage was limited to mostly vegetation.

Hail, Runnels

When
May 31, 10:15 PM CST
Where
Runnels County, 3 mi E of Hatchel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.183, -99.350

Hail, Tom Green

When
May 31, 10:18 PM CST to 10:25 PM CST
Where
Tom Green County, San Angelo Mathis Fl
Measured
1.5 in hail
Property damage
$8,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.950, -100.617

Another severe thunderstorm developed over the southern portion of San Angelo in the wake of the super cell that moved through the area. This thunderstorm produced hail at the Weather Service Office for several minutes causing minor damage to vehicles.

Hail, Tom Green

When
May 31, 10:28 PM CST
Where
Tom Green County, Christoval
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.617, -100.433

Hail, Coke

When
May 31, 10:30 PM CST
Where
Coke County, Robert Lee
Measured
4.25 in hail
Property damage
$30,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.183, -99.183

The final severe thunderstorm for the evening developed just to the north of Robert Lee. This thunderstorm maxed out right over Robert Lee producing soft ball size hail and winds to 87 mph. This produced significant damage to vehicles and some houses.

Hail, Coke

When
May 31, 10:30 PM CST
Where
Coke County, Robert Lee
Measured
0.76 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.517, -100.433

A wind gust also occurred in conjunction with the soft ball size hail.

Hail, Runnels

When
May 31, 10:30 PM CST
Where
Runnels County, 5 mi E of Ballinger
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.450, -99.867

Thunderstorm Wind, Coke

When
May 31, 10:30 PM CST
Where
Coke County, Robert Lee
Measured
76 kt (87 mph) measured gust
Reported by
GOVT OFFICIAL
Coordinates
31.400, -100.367

Tornado, Menard

When
May 31, 10:55 PM CST to 10:57 PM CST
Where
Menard County, 3 mi ENE of Ft McKavett
Rating
F0
Path length
0.5 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.900, -100.483

The supercell thunderstorm had now moved into northwestern Menard County. The storm produced its final known tornado just northeast of Fort McKavett at the Sol Mayer Boy Scout Camp. The tornado destroyed one out building and damaged the roofs on a couple of other buildings.

Hail, Tom Green

When
May 31, 10:55 PM CST
Where
Tom Green County, 2 mi N of Orient
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.900, -100.583

Hail, Concho

When
May 31, 11:00 PM CST
Where
Concho County, 8 mi NE of Millersview
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.500, -100.417

Thunderstorm Wind, Runnels

When
May 31, 11:00 PM CST
Where
Runnels County, Miles
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.450, -99.733

Hail, McCulloch

When
May 31, 11:20 PM CST
Where
McCulloch County, 1 mi NE of Doole
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.450, -100.417

Hail, Menard

When
May 31, 11:20 PM CST
Where
Menard County, 7 mi N of Ft McKavett
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.450, -99.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450235, 5450236, 5448958, 5450237, 5450238, 5450239, 5450240, 5450241, 5450242, 5450243, 5450244, 5450245, 5450246, 5450247, 5450248, 5450249, 5450250, 5450251, 5450252, 5450253, 5450254, 5450255, 5450256, 5450257, 5448853, 5448854, 5448855, 5448856, 5448857, 5448858, 5448859, 5448860, 5448866, 5448861, 5448862, 5448863, 5448865, 5448864, 5448867, 5448868, and more.